Hi--on and on it goes. Had 'alot' of bleeding (internal hemorrhoids), got really scary-- that sent me to the E.R. and an overnight stay at a nearby hospital last night and had colonoscopy today.
During the procedure I had oxygen tubes in my nose and they used Propanol of course. I woke in the recovery room and a strange reaction occurred. The one side of my nose--not the side I laid on--but the other side--was completely stopped up. I attributed it to the O-2 tubes. Began to sneeze soon after I woke and when I got to my room the sort of 'stinging' would occur in that side only, my nose ran and I'd blow and blow---and this has gone on 'all day' off and on--especially while trying to eat dinner. It's a miserable feeling. I keep sneezing and blowing!! I did a web search and found out the exact description happening to several people--following procedures using the Propanol and also using nasal oxygen tubes--most folks say the symptoms made them miserable--as it is me now--and went away in a few days.
Can I use a saline spray? I'm afraid to try any others due to my meds and how they interact with others. Or should I just give it time to 'go away'? I called the floor nurse again to ask her if she remembered me telling her about it, said that she did and it was 'new to her' too. I also left a message with anesthesia dept. on their answering machine for someone to call me as I want to find out for sure.
Many folks on this site that I found had a similar experience reported--almost word for word, like mine---said they were told it could be the tubes or the Propanol--but didn't mean they couldn't have either, just meant they were having a reaction but not an allergic one---ever heard of this happening?
I'm home, resting and fine--I have -internal hemmorhoids and blood thinner I take is causing the excessive bleeding and a polyp was biopsied but nothing suspicious there. I have to lay off the blood thinner for a few days but have to be on it due to A-fib. Just thought you might have heard of this, working with so many ent patients. Thanks. yanksgirl
No, unfortunately, I can't say that I have run across this issue in any of my patients, but then again, my practice is primary care...don't spend a lot of time in the OR anymore. If I can't patch 'em up in my office, I send them to someone else.
Now you are having issues at both ends.....I sure hope the "middle" is fine. Post-anesthesia issues are not uncommon (I certainly had them after my two shoulder surgeries recently), but I would tend to blame the tubes over the medication. If this is the case, then improvement should be fast....a day or so.
For myself, it is not surgery that concerns me....just the anesthesia. Next time I have to have surgery, I am going to bring a big stick to bite on, like they did in the Civil War, and have them go at it.
I always have 'something' peculiar--LOL! However, finding others when I asked the question online, describing the exact after effects during the same type of procedure and anesthesia, and using the nasal tubing w/oxygen makes me feel I'm not the only one--not that it helps the symptoms, but does add a bit of comfort knowing this isn't just 'me again'! I think Propofol (? spelling), is the name of the anesthesia not propanol--and I don't think it was that at all. I remember when they put the Oxygen tubes in my nose--they seemed 'very tight'--and I reached up and sort of moved them a bit as they were 'pressing in hard' on my nose. Then they really pulled the chin portion up tight--so it wouldn't move, I'm sure. The procedure went well--I felt nothing. Still having some bleeding today--more than I would normally, but certainly not like it was when I went to the E.R. Probably due to the procedure itself. I'm off the blood thinner until next Monday--my Cardio doctor's office returned my call and told me to not resume it until then. I did use a 'netti-pot' with a 'dash' of salt in warm water, last night and this morning, and my nose is better--it still stings and I sneezed alot this morning and nose ran like a sieve awhile, but I got a saline spray at the store today and will used it a moment ago and will another time today--but so far, it's not nearly as bad as yesterday. I always 'fear' anesthesia somewhat, but other than nausea (and I had none yesterday), I've done fine with it as a rule. Unless they don't give enough prior to or after a particular procedure--like colonoscopy and endoscopy. I told them---'give me the meds 'before the scope' and don't stop them until the scope is out'! ha And the CRNA--did a good job of that---as I felt nothing! Thanks for your input---I just wanted to be sure others know this can happen to them--and for anesthesia to know it and be prepared for the questions. So I did talk to someone in that dept. yesterday afternoon--they said it could have been the tubes that irritated the nose and it should be ok in a few days. So--now we have another thing to think about when 'going under'. You may be right about 'biting on a big stick! LOL yanksgirl
Yes--I knew that! Today my nose is better but still burns and a stinging pain every so often and I sneeze and sneeze--but it's better so hopefully in a few days it will be 'alot better'. By the way the polyp biopsy in the colon was benign--so that was good news. I start back on the blood thinner next week. Also see the doctor who has me on it--the Cardiologist, so we'll discuss if I need to stay on it since my heart is in sinus rhythm. However, with A-fib, it can go into A-fib without you knowing it, so there's the chance of clots, so I wonder if I'll have to stay on it? We'll see. Have a good weekend. yanksgirl
You are, indeed, a complicated girl. Perhaps that is why I like you and we seem to have a nice on-line relationship. You are full of surprises.
As we age -- like we both are experiencing -- or like any machine, biological or not, ages, things start to go wrorng. We fix the problems we can, assuming we can find the reason or source of the problem; and learn to accept the things that cannot be fixed. We do reserve the right to complain about it anytime we choose, but as we both know, worrying or complaining doesn't really solve anything. All the while, our biological clocks continue to tick.
By going on with your life....trying not to waste a day....you have proven to me that you have ability to handle this bumpy ride. You have medical providers who care about you....your internist...your ENT....your cardiologist....and now, your gastroenterologist. They may not say it, but they are thankful to have someone like you as a patient. You listen. You follow through. You are grateful regardless of the outcome of their treatments, which are not always perfect.
In the bizarre side of our sad economy, you are helping to employ a lot of people! We have never met, of course, but if we did, I would most certainly like you. I suspect that you touch a lot of souls....and make differences in other people's lives more than you know.
Complicated? I'm taking that as a compliment--LOL Yes, I'm certainly keeping alot of folks working---and finding out with my E.R. trips, alot of other people are doing the same thing. It is bizarre for sure---how one person's misfortune helps another's fortune--but it is what it is!
This next week has to be less 'dramatic'--I kid everyone who asks by telling them" I wonder what 'drama' I can create next week?" They laugh with me, encourage me and pray for me and that's what friends do.
Thank you Dr. M. for the kind comment--back at you!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.